Summary of Case 8332
A 25 year old man developed evidence of liver injury 25 days after starting kratom in a dose of unknown amount orally every third day for 5 doses for depression. The patient had not received the medication previously. The patient had no previous history of liver disease. There was a history of excessive alcohol intake. The patient had no immediate history of heart failure, shock or sepsis. Other medications taken within 2 months of onset of liver injury included venlafaxine and pscilosybin (mushroom). The onset of illness was 25 days after starting the medication and concurrent with stopping the medication. Symptoms included malaise (fatigue, tiredness), dark urine, jaundice, pruritus (itching), abdominal pain, anorexia (poor appetite) and nausea. There was a history of fever but no rash. Physical examination was marked by jaundice. Laboratory abnormalities on first presentation were ALT 126 U/L [3.6 times ULN], AST 73 U/L [2.4 times ULN], alkaline phosphatase 218 U/L [1.7 times ULN], total bilirubin 5.6 mg/dL, albumin 4.8 g/dL, total globulins 2.5 g/dL and INR 0.9.
Serial Laboratory Results
Selected Diagnostic Test Results
Tests for hepatitis A, B, C (including HCV RNA) and E were negative but tests for mononucleosis were not done. The ANA was negative and SMA was negative. Imaging of the liver using ultrasound showed no evidence of biliary obstruction and no cancer or masses. A liver biopsy was not done.
Additional Clinical Information
25 year old man with a history of anxiety and depression was placed on venlafaxine (Effexor), Three months later he started taking several herbal preparations for depression including a single dose of mushroom (Pscilosybin) and kratom (Gaia's Delights Kratom: Mitragyna speciosa) which he took every 3 days. Approximately 3 weeks later he developed abdominal pain and nausea followed by dark urine, jaundice and pruritus. He stopped the herbal medications as well as venlalfxine. He had no previous history of liver disease. He drank alcohol but not to excess and stopped once his symptoms began. He had no risk factors for viral hepatitis and took no other medications except venlafaxine. Blood testing showed elevations in serum bilirubin (5.6 mg/dL), ALT (126 U/L) and alkaline phosphatase (218 U/L) with an R ratio of 2.1 (mixed pattern). His serum albumin and INR were normal. Tests for hepatitis A, B, C and E were negative as were routine autoantibodies. An abdominal ultrasound was normal. He was not admitted to the hospital and did not undergo liver biopsy. His serum bilirubin rose for a few days to a peak of 9.5 mg/dL and then began to fall. All liver tests were normal when he was seen a month later. He had resumed taking venlafaxine. This case was reviewed by an expert causality committee and was judged to be highly likely drug induced liver injury due to kratom. The severity score was 2+ (jaundice, not hospitalized). There was no evidence for chronic liver injury although follow up was incomplete. Kratom has been linked to at least 5 cases of liver injury, typically presenting with a cholestatic or mixed pattern and with a self-limited course. Recurrence on re-exposure has been described. Kratom has abuse potential and is banned in many countries. Several deaths from overdoses of kratom have been described. The purity and quality of kratom products must be considered suspect and one cannot rule out the possibility that the liver injury associated with its use is due to a contaminant rather than Mitragyna speciosa itself.
Graphic display of serial laboratory results (not to scale for date)